Peripheral Neuropathy In Cancer Patients Linked to Vitamin D

Share this content:
Peripheral Neuropathy In Cancer Patients Linked to Vitamin D
Peripheral Neuropathy In Cancer Patients Linked to Vitamin D

The severity of peripheral neuropathy is associated with lower vitamin D levels among patients with multiple myeloma who have been treated with bortezomib and/or thalidomide, a study published in the journal Supportive Care in Cancer has shown.

Because previous studies have linked serum vitamin D levels to many skeletal and nonskeletal disorders, researchers sought to investigate the association between serum vitamin D levels and motor and sensory peripheral neuropathy.

For the study, researchers enrolled 111 patients with multiple myeloma who had received bortezomib, thalidomide, or both for at least 12 weeks. Participants underwent physical examinations and neurologic assessments and completed self-assessment questionnaires.

CLINICAL CHART: Neuropathic Pain Treatments

Results showed that patients had a median serum vitamin D level of 32 ng/mL. Researchers found that 42% of patients were considered to have either deficient vitamin D levels (<20.0 ng/mL) or insufficient levels (20.0-29.9 ng/mL).

The National Institutes of Health generally considers a serum vitamin D level 20 ng/mL or greater to be adequate for bone and overall health in healthy persons and defines a level of less than 12 ng/mL to be associated with vitamin D deficiency.

The study demonstrated that patients with levels less than 20 ng/mL were more likely to have severe peripheral neuropathy, including both motor and sensory types; however, there was no increase in the overall incidence of peripheral neuropathy.

The findings suggest that patients with multiple myeloma, especially those receiving drugs associated with the development of peripheral neuropathy, should be monitored for vitamin D deficiency.

Reference

Wang J, Udd KA, Vidisheva A, et al. Low serum vitamin D occurs commonly among multiple myeloma patients treated with bortezomib and/or thalidomide and is associated with severe neuropathy. Supp Care Cancer. 2016. doi:10.1007/s00520-016-3126-1.

You must be a registered member of Neurology Advisor to post a comment.

Sign Up for Free e-newsletters

CME Focus